Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 215, NWS Dodge City, KS

August 7, 2005Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2005, 7:55 PM CDT for Ford County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 7:55 PM CDT (00:55 UTC)
Expired
Aug 7, 2005, 8:15 PM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080056
SVRDDC
KSC057-080145-
/O.NEW.KDDC.SV.W.0215.050808T0055Z-050808T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 845 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED OVER NORTHERN DODGE CITY...MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN FORD COUNTY...

AT 748 PM A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL ON THE 
NORTH SIDE OF DODGE CITY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3776 10016 3777 9991 3790 9995 3791 10019

$$

&

06
1 follow-up statement
000 
WWUS53 KDDC 080115
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT SUN AUG 7 2005

KSC057-080126-
/O.CAN.KDDC.SV.W.0215.000000T0000Z-050808T0145Z/
FORD KS-
816 PM CDT SUN AUG 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY HAS
BEEN CANCELLED...

AT 814 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN FORD COUNTY...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 7 MILES NORTH OF DODGE CITY...
MOVING NORTH AT 10 MPH..

LAT...LON 3776 10016 3777 9991 3790 9995 3791 10019

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:15 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 2:15 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT SUN AUG 7 2005

.DISCUSSION...

DAYS 1-2...

THE MOST EXCITING METEOROLOGICAL CHALLENGES THROUGH THE FIRST PART
OF THE WEEK ARE THE FOLLOWING: 1) ANTICIPATING WHEN SUFFICIENT
SUBSIDENCE AND MID LEVEL WARMING WILL OCCUR TO PRECLUDE DEVELOPMENT
OF ISOLATED AFTERNOON THUNDERSTORMS AND 2) ANTICIPATING HOW HIGH
TEMPERATURES WILL RISE EACH DAY AS UPPER LEVEL RIDGING BUILDS OVER
THE CENTRAL PLAINS.

STAGNANT SUMMERTIME FLOW WILL CONTINUE OVER THE CENTRAL UNITED
STATES WITH UPPER LEVEL RIDGING OVER ALASKA AND THE NORTHWEST
TERRITORIES AND A DEVELOPING TROUGH OVER THE NORTHWESTERN UNITED
STATES. MOST OF THE FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
UNITED STATES AND SOUTHERN CANADA, AS IS TYPICAL FOR THIS TIME OF
THE YEAR. MORNING SOUNDINGS REVEALED DEEP MOISTURE OVER A LARGE PART
OF THE CENTRAL AND SOUTHERN UNITED STATES WITH H7 DEWPOINTS AT OR
ABOVE 5 DEGREES CELSIUS. H5 TEMPERATURES ARE COOL FOR THIS TIME OF
THE YEAR, AND SURFACE BASED CAPES EARLY THIS AFTERNOON WERE NEAR
2000 J/KG IN CENRAL AND SOUTH CENTRAL KANSAS. ISOLATED THUNDERSTORMS
ALREADY HAD DEVELOPED BY 18Z AND LIKELY WILL CONTINUE TO BUBBLE
UNTIL INSOLATION SHUTS DOWN THIS EVENING. WITH ALMOST NO SHEAR,
THUNDERSTORMS WILL BE VERY PULSY WITH SOME POTENTIAL FOR PRODUCING A
WET MICROBURST OR TWO.

DIFFERENCES AMONG NUMERICAL MODEL SOLUTIONS FOR THIS PART OF THE
WORLD ARE INSIGNIFICANT IN THE NEAR TERM. THE GFS LIKELY HAS A
BETTER HANDLE ON FLOW AROUND THE ALASKAN RIDGE AND GENERALLY WAS
FOLLOWED FOR GRID PRODUCTION. SATELLITE AND  PROFILER WINDS SUGGEST
THE PRESENCE OF A WEAK UPPER LEVEL VORTICITY MAXIMUM AT H5 FROM
NORTH CENTRAL INTO SOUTHWEST KANSAS EARLY THIS AFTERNOON. THIS WAVE
GRADUALLY WILL PROPAGATE SOUTHWARD THIS AFTERNOON AND TONIGHT AND
SHOULD REACH NORTHERN OKLAHOMA BY MONDAY AFTERNOON. SCATTERED
THUNDERSTORMS LIKELY WILL BE A LITTLE MORE WIDESPREAD NEAR THIS
UPPER LEVEL WAVE MONDAY FROM THE OKLAHOMA BORDER SOUTHWARD HOWEVER,
ENOUGH INSTABILITY WILL PERSIST OVER SOUTH CENTRAL AND CENTRAL
KANSAS TO MERIT INCLUSION OF ISOLATED THUNDERSTORMS IN THE FORECAST
MONDAY AFTERNOON GIVEN THE CONTINUED MOIST, UNCAPPED ENVIRONMENT.

TEMPERATURES GRADUALLY WILL WARM THROUGH MID WEEK AS UPPER LEVEL
RIDGING BUILDS OVER THE CENTRAL UNITED STATES AND H8 TEMPERATURES
GRADUALLY RISE. RIDGING AND SUBSIDENCE OVER THE CENTRAL PLAINS WILL
NOT BE AS STRONG AS LAST WEEK WITH THE LARGE SCALE PATTERN FAVORING
STRONGER RIDGING FARTHER WEST. MOST HIGHS WILL BE IN THE MID TO
UPPER 90S WITH FEW LOCATIONS EXPERIENCING 100 DEGREE WARMTH.

DAYS 3-7...

THE CURRENT EXTENDED FORECAST LOOKS PRETTY MUCH ON TRACK AND HAVE
MADE NO SIGNIFICANT CHANGES TO IT TODAY. THE MEDIUM RANGE MODEL RUNS
ALL SHOW A BROAD AREA OF HIGH PRESSURE COVERING MUCH OF THE CENTRAL
AND SOUTHERN CONUS WHILE THE MAIN BELT OF WESTERLIES CONTINUES ALONG
AND NORTH OF THE CANADIAN BORDER.  DAYTIME HIGH TEMPERATURES WILL
WARM A LITTLE MORE THAN THOSE OF THE PAST DAY OR SO BUT DO NOT
EXPECT THE AOA 100 TEMPERATURES OF A WEEK AGO AS SUBSIDENCE IS NOT
QUITE AS STRONG AND BETTER LOW LEVEL MOISTURE WILL ATTENUATE THE MAX
HEATING SOMEWHAT.  A LEE TROUGH IS FORECAST TO PERSIST ACROSS THE
WESTERN HIGH PLAINS THROUGH THE WEEK.  THE ABOVE MENTIONED LOW LEVEL
MOISTURE WILL LIKELY KEEP SUFFICIENT INSTABILITY AROUND TO HELP
INITIATE ISOLATED AFTERNOON THUNDERSTORMS.  WILL LEAVE THE GRIDDED
FORECAST DRY FOR NOW AS I DO NOT WANT TO BROADBRUSH THE ENTIRE
EXTENDED PERIOD WITH SLIGHT CHANCE OR ISOLATED POPS GIVEN THE FACT
THAT MOST EVERYONE WILL NOT SEE ANY PRECIPITATION.

TOWARD NEXT WEEKEND, THE GFS AND ECMWF ARE SUGGESTING THAT A
SHORTWAVE THROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS ON SATURDAY.
WHILE THE MODELS SHOW A FRONTAL BOUNDARY SLIPPING SOUTHWARD INTO
KANSAS WITH THIS WAVE, THERE IS SOME DISAGREEMENT AS TO HOW FAR
SOUTH THE FRONT MOVES, OR EVEN HOW STRONG THE WAVE WILL BE WHEN IT
MOVES OUT.  THE GOING FORECAST MENTIONS A SLIGHT CHANCE FOR
THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT.  THIS LOOKS FAIRLY
REASONABLE GIVEN THE TIME FRAME AND MODEL UNCERTAINTIES SO WILL
LEAVE IT AS IS. THE GFS IS SUGGESTING THAT THE FRONT WILL LIFT BACK
TO THE NORTH BY EARLY NEXT WEEK SO WILL KEEP THE PRECIPITATION
CHANCES LIMITED.  IN THE 8 TO 10 DAY PERIOD, HAVE DECIDED TO GO
BELOW NORMAL ON PRECIPITATION GIVEN THE FACT THAT IT APPEARS THE
CURRENT PATTERN WE ARE IN WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  68  96 /  10  05  00  00
GCK  66  94  66  96 /  05  05  00  00
EHA  64  93  65  95 /  20  10  10  00
LBL  66  94  67  96 /  20  10  10  00
HYS  67  96  68  98 /  10  05  00  00
P28  70  95  71  96 /  20  20  10  10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/GERARD
Hazardous weather outlook, Aug 7, 12:52 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 PM CDT SUN AUG 7 2005

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1252 PM CDT (1152 AM MDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING.BRIEF HEAVY RAINFALL...WIND GUSTS TO NEAR 50 MPH...
AND SMALL HAIL MAY ACCOMPANY THE STRONGER THUNDERSTORMS.

ABUNDANT MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL
PREVAIL TODAY, AND A WEAK UPPER LEVEL TROUGH EXTENDING FROM SOUTH
CENTRAL NEBRASKA TO SOUTHEASTERN COLORADO WILL MOVE SOUTHWARD
SLOWLY THIS AFTERNOON AND TONIGHT. WITH AFTERNOON HEATING, MODERATE
INSTABILITY WILL DEVELOP. WINDS ALOFT WILL REMAIN VERY LIGHT, AND
THUNDERSTORMS WILL FORM AND DISSIPATE WITHOUT MOVING MUCH.
PRECIPITATION LOADING IN UPDRAFTS MAY RESULT IN MOIST DOWNBURSTS AND
GUSTY WINDS AS THE THUNDERSTORMS COLLAPSE. THUNDERSTORM ACTIVITY WILL
DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

01

In the hours before

Local storm report, Aug 7, 3:03 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     5 N BURDETT             38.27N 99.53W
08/07/2005  65 MPH           PAWNEE             KS   PUBLIC

            SIX INCH DIAMETER TREE LIMBS BLOWN DOWN.

&&

01
Local storm report, Aug 7, 3:06 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 N BURDETT             38.28N 99.53W
08/07/2005  80 MPH           PAWNEE             KS   PUBLIC

            FOUR INCH DIAMETER FRUIT TREES BROKEN OFF AT GROUND.

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM CDTSevere Thunderstorm WarningDDCHodgeman50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.